ISSN 2398-2977      

Heart: sinus block

pequis
Contributor(s):

Introduction

  • Cause: high vagal tone.
  • Signs: usually none.
  • Diagnosis: electrocardiography.
  • Treatment: treatment of primary cause and if necessary short term use of atropine or glycopyrrolate; use of an artifical pacemaker has been reported although this is rarely indicated.
  • Prognosis: good.

Pathogenesis

Etiology

Irritation or stimulation of the vagus nerve
  • Commonly alpha 2 adrenoreceptor agonist agents (romifidine   Romifidine  , xylazine   Xylazine  , detomidine   Detomidine hydrochloride  ).
  • Normal homeostatic mechanism to reduce arterial blood pressure.
  • More rarely surgical manipulation.
  • Thoracic neoplasia   Respiratory: neoplasia  .
  • Cervical neoplasia.
  • Electrolyte imbalance.
  • Pathologic conditions of the atria, including fibrosis and cardiomyopathy   Heart: cardiomyopathy   (rare).

Pathophysiology

  • Sinus block is caused by the failure of impulses to either be formed or leave the sinoatrial node due to a depression in automaticity and conductivity in the node. This is most commonly attributable to high vagal tone.
  • Sinus arrest is said to have occured when more than two consecutive sinus impulses are blocked.

Diagnosis

This article is available in full to registered subscribers

Sign up now to obtain ten tokens to view any ten Vetlexicon articles, images, sounds or videos, or Login

Treatment

This article is available in full to registered subscribers

Sign up now to obtain ten tokens to view any ten Vetlexicon articles, images, sounds or videos, or Login

Outcomes

This article is available in full to registered subscribers

Sign up now to obtain ten tokens to view any ten Vetlexicon articles, images, sounds or videos, or Login

Further Reading

Publications

Refereed papers

  • Recent references from PubMed and VetMedResource.
  • Gasthuys F et al (1990) A preliminary study on the effects of atropine sulfate on bradycardia and heart blocks during romifidine sedation in the horse. Vet Res Commun 14 (6), 489-502 PubMed.
  • McGuirk S M et al (1985) Diagnosis and treatment of cardiac arrhythmias. Vet Clin North Am Eq Pract (2), 353-370 PubMed.

Can’t find what you’re looking for?

We have an ever growing content library on Vetlexicon so if you ever find we haven't covered something that you need please fill in the form below and let us know!